Metoprolol Withdrawal Hell

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

candystore
New Member


Date Joined Apr 2013
Total Posts : 6
   Posted 4/20/2013 5:08 PM (GMT -6)   
My blood pressure has always been fine except for the occasional bit of anxiety for which I've taken a low dose of Metoprolol Succinate ER, cutting a 25mg pill as best I could to about 6-8mg. Now I've become dependent on a daily dose of from 12.5mg to 16mg for this past month. If I don't take that amountk at about the same time every day I develop anxiety and my heart rate goes up.
 
I've tried reducing doses by cutting the 25mg pills. But if I don't take the same amount the anxiety strikes. How can I wean without the anxiety? One problem may be you are not supposed to cut the ER pills. Could a compounding pharmacy crush a 50 mg pill and mix it with a slow release compound to make 25x2mg capsules from the 50mg? That would allow better control of dosing. Would taking low dose Valium (2 to 5mg) alleviate the anxiety while I go from 16mg Met to 14,12,10,etc. or is that a bad idea? Would switching to Propranolol work during Met weaning, though it is not extended release? Is there any other med to control the anxiety while weaning off Met? I'm somewhat desperate and grateful for any ideas you may have.

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 4/27/2013 4:57 PM (GMT -6)   
candystore,
 
I am wondering why you are wanting to withdraw from this med ?  Following abrupt cessation of therapy with certain beta-blocking agents, exacerbations of angina  and, in some cases, heart attacks  have occurred. When discontinuing chronically administered TOPROL-XL, particularly in patients with ischemic heart disease, the dosage should be gradually reduced over a period of 1 - 2 weeks and the patient should be carefully monitored. If angina markedly worsens or acute coronary insufficiency develops, TOPROL-XL administration should be reinstated promptly, at least temporarily, and other measures appropriate for the management of unstable angina should be taken.  Patients should not interrupt or discontinuae this medication  without the physician's advice. Because coronary artery disease is common and may be unrecognized, it may be prudent not to discontinue TOPROL-XL therapy abruptly even in patients treated only for hypertension.
 
Please contact your DR. to discuss weaning safely from this medication if that is what is best for you.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"The wind blows, the sun rises, the snow falls and the ocean relentlessly pounds the shore. Life rolls on with fresh new possibilities at every turn."

candystore
New Member


Date Joined Apr 2013
Total Posts : 6
   Posted 4/27/2013 5:30 PM (GMT -6)   
Thanks for your reply Kitt. I am aware of all the cautionary tales about abruptly stopping a Beta Blocker. But there are a number of assumptions you make that are not really applicable to my situation. The dosage I had been taking before I got hooked was in the range of 5-8mg, what my doctors called "homeopathic." They couldn't believe that such a low dose would have any effect at all. Well, it turns out that they were wrong.
 
I was not on a Beta Blocker for heart problems. My blood pressure and heart rate are fine. If anything the Beta Blocker is bringing them down too low. I had been taking them for off-label use to help with occasional anxiety. Beta Blockers can be recommended by doctors for that purpose.
 
I am extremely sensitive to meds. Doctors don't believe me when I tell them of the times I over-reacted to prescription meds. Now over time I had upped my dose to around 12-15mg. A couple of times to even 20-30mg. And I was taking it daily rather than from time to time. Most patients on Metoprololtake 100 to 150mg. Those are the folks who mustn't stop cold turkey and need to taper. My cardiologist suggested taking half the 25mg pill for several days and then quitting. Which is sort of what I am doing. Except that I am going from 12.5mg to what I estimate to be about 10mg, then to around 7mg, 5mg and then stopping. I wouldn't be surprised if there are still some rebounds once I have stopped but it does seem to be the only way out for me. But I do appreciate your concern.

Jim1969
Veteran Member


Date Joined Jul 2009
Total Posts : 2042
   Posted 4/28/2013 4:24 AM (GMT -6)   
Is there some reason why you are not on an anti-anxiety medication like Ativan. If not then perhaps switching to one would be the way to go.
2 confirmed herniated lumbar discs. Spinal Arthritis. Spinal Stenosis, diabetic peripheral nueropathy.

candystore
New Member


Date Joined Apr 2013
Total Posts : 6
   Posted 4/28/2013 11:55 AM (GMT -6)   
My odyssey began with low doses of Valium (mostly 2.5mg) taken at bedtime over a period of years. When I began to realize I woke up very tired rather than refreshed I purchased a Zeo sleep monitor which records and analyzes your sleep in 5 minute increments - wake, light, REM, deep. I discovered that benzodiazapenes, including Valium, suppress deep sleep. Deep sleep is when growth hormone is produced and your body does muscle and tissue repair. I also discovered while Googling that even low doses of benzos over time will rewire your brain so you develop tolerance and dependence. So with the help of a web site called Benzobuddies I managed to wean from Valium. And that's how, and why, I got hooked on Metoprolol as a substitute anti-anxiety med.

Having gotten off Valium I'd rather not go back on a benzo with their known side effects. If I were to take the plunge I'd prefer Valium to Ativan. I still have some 2mg and 5mg pills in a drawer but haven't touched them for the past 5 months.

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 4/28/2013 12:36 PM (GMT -6)   
candy,
 
I am sorry I miss understood and made assumptions not  applicable to your situation.  My bad as I thought if you were posting in the Heart & Cardiovascular Disease Forum you were using the beta-blocker for a dx that fits into this category. smhair   
May I kindly suggest that you consider posting in the Anxiety Forum where you will get more responses from others who have anxiety.  
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"The wind blows, the sun rises, the snow falls and the ocean relentlessly pounds the shore. Life rolls on with fresh new possibilities at every turn."

Post Edited (stkitt) : 4/28/2013 11:49:43 AM (GMT-6)


Chili Green
New Member


Date Joined Dec 2012
Total Posts : 9
   Posted 6/24/2013 10:19 PM (GMT -6)   
candystore wrote, "I've taken a low dose of Metoprolol Succinate ER, cutting a 25mg pill as best I could to about 6-8mg."  You simply do not take an extended-release medication and cut it beyond the manufacturer's scored cutting lines.  This is guaranteed to provide a wild and whacky dosage.  And, traditional physicians who refer to very small doses of traditional medications should not use the term "homeopathic."  Huge difference.  Different approach entirely.  Again, a guarantee of a wild and whacky ride.
 
(Forum moderator owed no apology).
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, August 21, 2018 5:01 AM (GMT -6)
There are a total of 2,995,021 posts in 328,187 threads.
View Active Threads


Who's Online
This forum has 161311 registered members. Please welcome our newest member, krazykyle83.
195 Guest(s), 2 Registered Member(s) are currently online.  Details
Saipan Paradise, MK1965